Alert archive / Indiana / River Flood Warnings in 2019

River Flood Warning 19, NWS Indianapolis, IN

January 20, 2019Lawrence County, Martin County, Indiana

NWS Indianapolis, IN issued this river flood warning at Jan 20, 2019, 3:41 AM EST for Lawrence County, Martin County, Indiana. It took effect at Jan 22, 2019, 1:00 PM EST. It was in force for 8 days.

The area

The counties it named.

The facts

Issued
Jan 20, 2019, 3:41 AM EST (08:41 UTC)
In effect from
Jan 22, 2019, 1:00 PM EST
Expired
Jan 30, 2019, 11:27 AM EST
In force
8 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Lawrence County, IN, Martin County, IN

The radar

The Louisville radar (KLVX), 108 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point East Fork White River at Rivervale (BEDI3).

Action stage
15 ft
Minor stage
20 ft
Moderate stage
30 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03371500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Jan 20, 2:53 AM EST, 48 minutes earlier.

Area forecast discussion, Jan 20, 2:53 AM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
253 AM EST Sun Jan 20 2019

.UPDATE...

The Long Term section has been updated below.

&&

.SYNOPSIS...
Issued at 210 AM EST Sun Jan 20 2019

Arctic air and the coldest weather of the winter so far is
expected the next few days as strong high pressure over the
plains states moves across the Ohio valley. This will result in
dry weather but very cold temperatures through Tuesday morning.

As the high pressure system drifts east of Indiana on
Tuesday...warmer air along with a low pressure system approaching
the Mississippi Valley will bring chance for rain showers late in
the day and on Tuesday Night. This low pressure system is
expected to track toward the Great Lakes and drag a cold front
across Indiana on Wednesday...before another very cold high
pressure system settles across the region from Canada...bringing
more cold weather for the end of the workweek and next weekend.

&&

.NEAR TERM /Today/...
Issued at 210 AM EST Sun Jan 20 2019

Surface analysis early this morning shows deep low pressure over
West Virgina...exiting the region quickly. Cold high pressure was
in place across Kansas and Oklahoma. Cyclonic lower level flow
remained in pace across Indiana. Radar showed the back edge of the
deformation precipitation had exited the forecast area to the
southeast. Some snow was starting to flow off of Lake Michigan in
NW Indiana. GOES16 shows cloudy skies to cross Indiana...but
clearing across Illinois on the west side of any lake cloud. Aloft
a deep trough axis was east of Indiana as ridging was building
across the inter mountain west. Temperatures were plummeting
across central Indiana with values in the teen at many spots.
Single digits were found upstream across Nrn Illinois.

Models continue to suggest high pressure building across the area
today and subsidence remains present. Lower level flow remains
mainly cyclonic today...while upper ridging remained west of
Indiana. Lower levels suggests lower level moisture lingering
across the area today. Forecast soundings show trapped lower level
moisture today underneath an inversion aloft. Thus given all of
this will trend toward a cloudy sky today along with temps at or
below the forecast builder blends given the ongoing strong cold
air advection. Pressure gradient is expected to diminish as the
day progresses and this will result in lowest wind chill values of
-10 to -14. Not advisory criteria...but certainly the coldest we
 have seen this winter.

&&

.SHORT TERM /Tonight through Tuesday Night/...
Issued at 210 AM EST Sun Jan 20 2019

Through Tuesday...ridging aloft to the west slowly makes its way
across the United States...passing Indiana on Tuesday Morning. All
the while...lee side subsidence aloft leads to strong high
pressure at the surface. This leads to a dry and cold column
across the region as indicated by the forecast soundings. Thus
will have a dry and partly cloudy forecast through this period
with perhaps only some high cloud drifting across the forecast
area within the flow aloft. Clear skies and light winds tonight
along with new snow cover will lead to the coldest night of the
winter so far. Will trend lows at or below the blends. Warm air
advection will slowly begin on Monday as the surface high drifts
east of Indiana and easterly surface flow resumes. Still this
won't still be enough to get us close to normal temps due to the
arctic air mass. Will stick close to the blend temps on Monday and
Monday Night.

Better warm air advection arrives on Tuesday as the lower level
flow becomes more southerly ahead of an approaching low pressure
system. Forecast soundings hint at saturation arriving on Tuesday
afternoon and persisting into Tuesday night ahead of the
approaching cold front. This low pressure system will pass to the
northwest of Indiana...keeping Central Indiana within the warm
sector. Forecast soundings show a deep layer of above freezing air
in place on Tuesday afternoon and Night...thus precipitation
should be rain until close to the frontal passage near 12Z
Wednesday. For now will stick close to the blend pops on Tuesday
afternoon...but given the strength of the ridge and high pressure
to the east...wouldn't be surprised if this system slows slightly
in its progression.

&&

.LONG TERM /Wednesday through Sunday/...
Issued at 253 AM EST Sun Jan 20 2019

Models continue to show a somewhat active long term period with
multiple disturbances moving through the larger scale cyclonic
flow. Aside from the tail end of the mid week system, reinforcing
shots of Arctic air late in the week make it likely that any
precipitation from these systems will fall as snow. The most
significant of these, although that isn't saying much, may be a
clipper system next weekend.

Blended initialization was reasonable and generally accepted.

&&

.AVIATION /Discussion for 200600Z TAF Issuance/...
Issued at 1144 PM EST Sat Jan 19 2019

VFR conditions developing overnight and continuing largely
throughout the forecast period.

Snow has now ended at all of the terminals as low pressure finally
pull away from the region. Strong northerly winds will keep blowing
snow as an issue for the next few hours but should begin to see
winds diminish as the night progresses with gusts backing off to 20-
25kts. Ceilings have already lifted to VFR across much of the
western half of central indiana and expect that to continue east
overnight.

Sunday will start partly cloudy with high pressure building in.
There is potential for stratocu and perhaps even a few lake induced
flurries to drift into parts of the forecast area Sunday afternoon
but confidence in any impacts at the terminals are low. Northerly
winds will continue around 10kts on Sunday...eventually backing to
northwest and diminishing Sunday evening.

&&

.IND WATCHES/WARNINGS/ADVISORIES...

Winter Storm Warning until 4 AM EST early this morning for
INZ021-028>031-035>049-054>057-062>065-067>072.

Winter Weather Advisory until 4 AM EST early this morning for
INZ051>053-060-061.

&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM...Nield
AVIATION...Ryan
Hazardous weather outlook, Jan 20, 3:35 AM EST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
335 AM EST Sun Jan 20 2019

INZ021-028>031-035>049-051>057-060>065-067>072-210845-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
335 AM EST Sun Jan 20 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Very cold temperatures along with blowing and drifting snow
will continue today.

Hazards: Icy...Snow covered roads. Blowing and drifting snow may
reduce visibility. Wind gusts near 25 mph, and wind chills as low as
14 below zero.

Timing: Strongest wind gusts through 11 AM. Blowing and drifting
snow along with cold wind chills through the day. Winds will diminish
tonight.

Discussion: Arctic high pressure will build across Indiana today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Very cold temperatures will arrive to on Monday with wind
chills well below zero. Slick roads will continue, especially on
untreated roads on Monday morning.

A wintry mix, including freezing rain, is possible over parts of the
area on Tuesday.

More chances for snow will arrive mid week next week...and again on
Saturday.

Discussion: Arctic high pressure will continue into early next week.
A couple of systems will bring more precipitation Tuesday and beyond.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Puma

In the hours before

Local storm report, Jan 19, 10:38 PM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1038 PM EST SAT JAN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     SNOW             2 N NEW CASTLE          39.94N 85.36W
01/19/2019  E5.0 INCH        HENRY              IN   PUBLIC

            4 TO 5 INCHES JUST NORTH OF NEW CASTLE.
            REPORT RECEIVED VIA SOCIAL MEDIA RELAYED BY
            BROADCAST MEDIA.

&&

MRD
Local storm report, Jan 19, 10:40 PM EST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1040 PM EST SAT JAN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     SNOW             4 S TRAFALGAR           39.40N 86.16W
01/19/2019  E4.0 INCH        JOHNSON            IN   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA RELAYED BY
            BROADCAST MEDIA.

&&

MRD
Local storm report, Jan 19, 10:42 PM EST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1042 PM EST SAT JAN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY SNOW       3 NE COLUMBUS           39.24N 85.87W
01/19/2019  E6.0 INCH        BARTHOLOMEW        IN   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA.

&&

MRD
Local storm report, Jan 19, 10:46 PM EST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1046 PM EST SAT JAN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     HEAVY SNOW       1 NNW PEOGA             39.36N 86.15W
01/19/2019  M5.5 INCH        JOHNSON            IN   PUBLIC

            UPDATED REPORT. REPORT RECEIVED VIA SOCIAL
            MEDIA RELAYED BY BROADCAST MEDIA.

&&

MRD
Local storm report, Jan 19, 11:01 PM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1101 PM EST SAT JAN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     SNOW             2 N COUNTRY CLUB HEIGHT 40.15N 85.69W
01/19/2019  M3.5 INCH        MADISON            IN   PUBLIC

            0.25 INCHES OF ICE AND 0.10 INCHES OF SLEET.
            FINAL REPORT. REPORT RECEIVED VIA SOCIAL
            MEDIA.

&&

MRD
Special weather statement, Jan 20, 3:23 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
323 AM EST Sun Jan 20 2019

INZ021-028>031-035>049-051>057-060>065-067>072-202030-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport,
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo,
Attica, Covington, Veedersburg, Crawfordsville, Lebanon,
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson,
Muncie, Winchester, Clinton, Newport, Rockville, Greencastle,
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield,
New Castle, Terre Haute, Brazil, Clay City, Spencer,
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville,
Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
323 AM EST Sun Jan 20 2019

...Wintry Conditions remain across Central Indiana...

Winter Precipitation has exited Central Indiana...however impacts
from the passed storm remain. Roads across Central Indiana may
remain slick and snow covered. Gusty north winds may result in
blowing and drifting of snow...particularly along east-west
roads.

Motorists are urged to exercise caution today while driving.

Furthermore...very cold air will arrive in central Indiana today.
High temperatures will only reach between 10 and 18 today. This in
combination with north winds of 10 to 20 mph will result in wind
chill values as low as -10 to -14.

Be prepared for very cold conditions if you venture outside today
or tonight and be sure to cover all exposed skin.

Puma

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 10:21 PM ESTRiver Flood WarningINDJackson, Lawrence, Washington8 days
Jan 20, 3:41 AM ESTRiver Flood WarningINDLawrence, Martin10 days
Jan 20, 3:41 AM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike10 days
Jan 20, 2:45 PM ESTWind Chill AdvisoryINDBartholomew, Boone, Carroll, Clinton, Decatur, Delaware and 20 more21 hr

Nearby

River Flood Warnings in Indiana, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.